Antidepressant Discontinuation Syndromes: Common, Under-Recognised and Not Always Benign

In This Article

Many Different Syndromes Exist

Discontinuation syndromes vary considerably with respect to symptom type, grouping and severity. General features associated with discontinuation syndromes involving different classes of antidepressants are as follows:

  • in patients stopping selective serotonin reuptake inhibitors (SSRIs), the most common discontinuation syndrome involves 6 main symptom groups (table 2). Both physical and psychological symptoms may be experienced; the most commonly reported symptoms are dizziness, nausea, lethargy and headache[2]

  • as with SSRIs, tricyclic antidepressant (TCA)-associated discontinuation syndromes also include both physical and psychological symptoms but are much less likely to be associated with sensory abnormalities and problems with equilibrium (table 2). Hypomania, akathisia, parkinsonism, cardiac arrhythmias, panic attacks and delirium have been reported on rare occasions in patients discontinuing TCAs[1]

  • stoppage of venlafaxine can result in an SSRI-like discontinuation syndrome[1]

  • monoamine oxidase inhibitor (MAOI) discontinuation syndromes, particularly those involving tranylcypromine, can result in psychotic confusion, worsening of depressive symptoms, hypomania and generalised seizures.[1]

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....